Parker Waichman LLP Injury Alerts
DRUG INTERACTIONS MAY CAUSE DANGEROUS INCREASES IN BLOOD POTASSIUM LEVELSNov 1, 2008
All drugs, prescription as well as over-the-counter (OTC), interact to one degree or another with other drugs taken at the same time or in overlapping dosing periods. While most of those interactions do not pose risks that outweigh the benefits of the drugs involved, some are quite serious and even life threatening. In fact, over the past several years, we have written about a number of dangerous drug interactions.
One such interaction, which is one of the most common, occurs between two or more drugs that can each increase blood potassium levels. Elevated blood potassium, or hyperkalemia, can cause nausea, fatigue, muscle weakness or tingling sensations. It may also cause heart abnormalities, which show up as an abnormal electrocardiogram. In some cases it can be fatal.
When taking any combination of drugs discussed or listed below, monitoring potassium levels at appropriate intervals is important in order to detect potential problems as early as possible.
A majority of those developing severe hyperkalemia as a result of drug interactions display one or more of the following risk factors:
1. Diseases: diabetes and reduced kidney function due to other factors such as dehydration or worsening heart failure. Since diabetics are more prone to develop kidney problems, they must be doubly cautious.
2. Age: While there is a normal age-related decrease in kidney function, since most people taking these particular drug combinations are older, it is difficult to conclude whether age itself is a risk factor. It must be noted, however, that most of those who develop severe hyperkalemia from these drugs are elderly.
3. High dosage of spironolactone: Those taking 50 milligrams a day or more of the diuretic spironolactone (ALDACTONE,), especially if they are also using one of the other drugs discussed below.
4. Other Drugs: While diuretics such as furosemide (LASIX) tend to decrease blood potassium, other drugs such as potassium-retaining diuretics, ACE inhibitors (angiotensin-converting enzyme inhibitors) and ARBs (angiotensin receptor blockers) tend to increase potassium.
Often, patients with heart failure are treated with a potassium-retaining diuretic, such as spironolactone, along with an ACE inhibitor or an ARB. Those suffering from hypertension and other cardiovascular diseases may also be prescribed such drug combinations. Patients taking a potassium-retaining diuretic or an ACE inhibitor or ARB along with other drugs that increase potassium levels are also at risk. These additional drugs include potassium supplements, non-steroidal anti-inflammatories (NSAIDs) or COX-2 inhibitors, trimethoprim and some beta-blockers. All of these groups may find it necessary to monitor their blood for changes in potassium levels.
While individual drugs can cause hyperkalemia, the condition is usually much worse and more common when produced by these interactions. Accordingly, any patient with one or more of the aforementioned risk factors, diabetes, or kidney disease should discuss the risk of these drug combinations with their physician. Older people should also be aware of the increased risk of developing hyperkalemia.
You may help your cause by making sure you are receiving proper laboratory monitoring, including serum potassium and kidney function. You should also avoid excessive drug doses by seeing to it that you are prescribed the lowest effective doses of the drugs.
Angiotensin-Converting Enzyme Inhibitors (ACE inhibitors)
benazepril (ETHEX, LOTENSIN)
lisinopril (PRINIVIL, ZESTRIL)
Angiotensin Receptor Blockers (ARBs)
Non-Steroidal Anti-Inflammatory Drugs (NSAIDs)
buffered aspirin (ASCRIPTIN, BUFFERIN)
flurbiprofen (ANSAID, OCUFEN)
ibuprofen (ADVIL, MEDIPREN, MOTRIN, NUPRIN)
mefenamic acid (PONSTEL)
naproxen (ALEVE, ANAPROX, NAPROSYN)
propranolol (INDERAL LA, INDERAL)
timolol (BLOCADREN, TIMOPTIC)
trimethoprim (PROLOPRIM, TRIMPEX)